Sparse Euclidean Spanners with Optimal Diameter: A General and Robust Lower Bound via a Concave Inverse-Ackermann Function

Authors Hung Le, Lazar Milenković, Shay Solomon

Thumbnail PDF


  • Filesize: 0.76 MB
  • 17 pages

Document Identifiers

Author Details

Hung Le
  • University of Massachusetts, Amherst, MA, USA
Lazar Milenković
  • Tel Aviv University, Israel
Shay Solomon
  • Tel Aviv University, Israel

Cite AsGet BibTex

Hung Le, Lazar Milenković, and Shay Solomon. Sparse Euclidean Spanners with Optimal Diameter: A General and Robust Lower Bound via a Concave Inverse-Ackermann Function. In 39th International Symposium on Computational Geometry (SoCG 2023). Leibniz International Proceedings in Informatics (LIPIcs), Volume 258, pp. 47:1-47:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2023)


In STOC'95 [S. Arya et al., 1995] Arya et al. showed that any set of n points in ℝ^d admits a (1+ε)-spanner with hop-diameter at most 2 (respectively, 3) and O(n log n) edges (resp., O(n log log n) edges). They also gave a general upper bound tradeoff of hop-diameter k with O(n α_k(n)) edges, for any k ≥ 2. The function α_k is the inverse of a certain Ackermann-style function, where α₀(n) = ⌈n/2⌉, α₁(n) = ⌈√n⌉, α₂(n) = ⌈log n⌉, α₃(n) = ⌈log log n⌉, α₄(n) = log^* n, α₅(n) = ⌊ 1/2 log^*n ⌋, …. Roughly speaking, for k ≥ 2 the function α_{k} is close to ⌊(k-2)/2⌋-iterated log-star function, i.e., log with ⌊(k-2)/2⌋ stars. Despite a large body of work on spanners of bounded hop-diameter, the fundamental question of whether this tradeoff between size and hop-diameter of Euclidean (1+ε)-spanners is optimal has remained open, even in one-dimensional spaces. Three lower bound tradeoffs are known: - An optimal k versus Ω(n α_k(n)) by Alon and Schieber [N. Alon and B. Schieber, 1987], but it applies to stretch 1 (not 1+ε). - A suboptimal k versus Ω(nα_{2k+6}(n)) by Chan and Gupta [H. T.-H. Chan and A. Gupta, 2006]. - A suboptimal k versus Ω(n/(2^{6⌊k/2⌋}) α_k(n)) by Le et al. [Le et al., 2022]. This paper establishes the optimal k versus Ω(n α_k(n)) lower bound tradeoff for stretch 1+ε, for any ε > 0, and for any k. An important conceptual contribution of this work is in achieving optimality by shaving off an extremely slowly growing term, namely 2^{6⌊k/2⌋} for k ≤ O(α(n)); such a fine-grained optimization (that achieves optimality) is very rare in the literature. To shave off the 2^{6⌊k/2⌋} term from the previous bound of Le et al., our argument has to drill much deeper. In particular, we propose a new way of analyzing recurrences that involve inverse-Ackermann style functions, and our key technical contribution is in presenting the first explicit construction of concave versions of these functions. An important advantage of our approach over previous ones is its robustness: While all previous lower bounds are applicable only to restricted 1-dimensional point sets, ours applies even to random point sets in constant-dimensional spaces.

Subject Classification

ACM Subject Classification
  • Theory of computation → Sparsification and spanners
  • Euclidean spanners
  • Ackermann functions
  • convex functions
  • hop-diameter


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. I. Abraham and D. Malkhi. Compact routing on Euclidean metrics. In Proc. of 23rd PODC, pages 141-149, 2004. Google Scholar
  2. P. K. Agarwal, Y. Wang, and P. Yin. Lower bound for sparse Euclidean spanners. In Proc. of 16th SODA, pages 670-671, 2005. Google Scholar
  3. Pankaj K. Agarwal, Micha Sharir, and Peter W. Shor. Sharp upper and lower bounds on the length of general davenport-schinzel sequences. J. Comb. Theory, Ser. A, 52(2):228-274, 1989. Google Scholar
  4. N. Alon and B. Schieber. Optimal preprocessing for answering on-line product queries. Manuscript, 1987. Google Scholar
  5. I. Altḧofer, G. Das, D. P. Dobkin, D. Joseph, and J. Soares. On sparse spanners of weighted graphs. Discrete & Computational Geometry, 9:81-100, 1993. Google Scholar
  6. S. Arya, G. Das, D. M. Mount, J. S. Salowe, and M. H. M. Smid. Euclidean spanners: short, thin, and lanky. In Proc. of 27th STOC, pages 489-498, 1995. Google Scholar
  7. S. Arya, D. M. Mount, and M. H. M. Smid. Randomized and deterministic algorithms for geometric spanners of small diameter. In Proc. of 35th FOCS, pages 703-712, 1994. Google Scholar
  8. S. Arya and M. H. M. Smid. Efficient construction of a bounded degree spanner with low weight. Algorithmica, 17(1):33-54, 1997. Google Scholar
  9. Yair Bartal, Nova Fandina, and Ofer Neiman. Covering metric spaces by few trees. In ICALP, volume 132 of LIPIcs, pages 20:1-20:16. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2019. Google Scholar
  10. Arnab Bhattacharyya, Elena Grigorescu, Kyomin Jung, Sofya Raskhodnikova, and David P. Woodruff. Transitive-closure spanners. SIAM J. Comput., 41(6):1380-1425, 2012. Google Scholar
  11. H. L. Bodlaender, G. Tel, and N. Santoro. Trade-offs in non-reversing diameter. Nord. J. Comput., 1(1):111-134, 1994. Google Scholar
  12. P. B. Callahan and S. R. Kosaraju. Faster algorithms for some geometric graph problems in higher dimensions. In Proc. of 4th SODA, pages 291-300, 1993. Google Scholar
  13. H. T.-H. Chan and A. Gupta. Small hop-diameter sparse spanners for doubling metrics. In Proc. of 17th SODA, pages 70-78, 2006. Google Scholar
  14. B. Chazelle. Computing on a free tree via complexity-preserving mappings. Algorithmica, 2:337-361, 1987. Google Scholar
  15. B. Chazelle. A minimum spanning tree algorithm with inverse-ackermann type complexity. Journal of the ACM, 47(6):1028-1047, 2000. URL:
  16. B. Chazelle and B. Rosenberg. The complexity of computing partial sums off-line. Int. J. Comput. Geom. Appl., 1:33-45, 1991. Google Scholar
  17. L. P. Chew. There is a planar graph almost as good as the complete graph. In Proc. of 2nd SOCG, pages 169-177, 1986. Google Scholar
  18. K. Clarkson. Approximation algorithms for shortest path motion planning. In Proceedings of the Nineteenth Annual ACM Symposium on Theory of Computing, STOC `87, pages 56-65, 1987. Google Scholar
  19. G. Das and G. Narasimhan. A fast algorithm for constructing sparse Euclidean spanners. In Proc. of 10th SOCG, pages 132-139, 1994. Google Scholar
  20. G. Das, G. Narasimhan, and J. S. Salowe. A new way to weigh malnourished Euclidean graphs. In Proc. of 6th SODA, pages 215-222, 1995. Google Scholar
  21. Y. Dinitz, M. Elkin, and S. Solomon. Low-light trees, and tight lower bounds for Euclidean spanners. Discrete & Computational Geometry, 43(4):736-783, 2010. Google Scholar
  22. E. Szemerédi. On a problem of Davenport and Schinzel. Acta Arith., 25, 1973. Google Scholar
  23. Michael Elkin and Shay Solomon. Optimal euclidean spanners: Really short, thin, and lanky. J. ACM, 62(5):35:1-35:45, 2015. Google Scholar
  24. M. L. Fredman and D. E. Willard. Trans-dichotomous algorithms for minimum spanning trees and shortest paths. Journal of Computer and System Sciences, 48(3):533-551, 1994. Announced at FOCS`90. URL:
  25. Michael L. Fredman and Michael E. Saks. The cell probe complexity of dynamic data structures. In STOC, pages 345-354. ACM, 1989. Google Scholar
  26. J. Gudmundsson, C. Levcopoulos, G. Narasimhan, and M. H. M. Smid. Approximate distance oracles for geometric graphs. In Proc. of 13th SODA, pages 828-837, 2002. Google Scholar
  27. J. Gudmundsson, C. Levcopoulos, G. Narasimhan, and M. H. M. Smid. Approximate distance oracles for geometric spanners. ACM Transactions on Algorithms, 4(1), 2008. Google Scholar
  28. J. Gudmundsson, G. Narasimhan, and M. H. M. Smid. Fast pruning of geometric spanners. In Proc. of 22nd STACS, pages 508-520, 2005. Google Scholar
  29. H. Davenport and A. Schinzel. A combinatorial problem connected with differential equations. Am. J. Math, 1965. Google Scholar
  30. Sergiu Hart and Micha Sharir. Nonlinearity of davenport - schinzel sequences and of generalized path compression schemes. Comb., 6(2):151-178, 1986. Google Scholar
  31. Y. Hassin and D. Peleg. Sparse communication networks and efficient routing in the plane. In Proc. of 19th PODC, pages 41-50, 2000. Google Scholar
  32. Omri Kahalon, Hung Le, Lazar Milenkovic, and Shay Solomon. Can't see the forest for the trees: Navigating metric spaces by bounded hop-diameter spanners. In PODC, pages 151-162. ACM, 2022. Google Scholar
  33. D. R. Karger, P. N. Klein, and R. E. Tarjan. A randomized linear-time algorithm to find minimum spanning trees. Journal of the ACM, 42(2):321-328, 1995. URL:
  34. J. M. Keil. Approximating the complete Euclidean graph. In Proc. of 1st SWAT, pages 208-213, 1988. Google Scholar
  35. J. M. Keil and C. A. Gutwin. Classes of graphs which approximate the complete Euclidean graph. Discrete & Computational Geometry, 7:13-28, 1992. Google Scholar
  36. Valerie King. A simpler minimum spanning tree verification algorithm. Algorithmica, 18(2):263-270, 1997. Google Scholar
  37. János Komlós. Linear verification for spanning trees. Comb., 5(1):57-65, 1985. Google Scholar
  38. Hung Le, Lazar Milenkovic, and Shay Solomon. Sparse euclidean spanners with tiny diameter: A tight lower bound. In SoCG, volume 224 of LIPIcs, pages 54:1-54:15. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2022. Google Scholar
  39. Hung Le and Shay Solomon. Truly optimal euclidean spanners. In FOCS, pages 1078-1100. IEEE Computer Society, 2019. Google Scholar
  40. C. Levcopoulos, G. Narasimhan, and M. H. M. Smid. Efficient algorithms for constructing fault-tolerant geometric spanners. In Proc. of 30th STOC, pages 186-195, 1998. Google Scholar
  41. Y. Mansour and D. Peleg. An approximation algorithm for min-cost network design. DIMACS Series in Discr. Math and TCS, 53:97-106, 2000. Google Scholar
  42. G. Narasimhan and M. Smid. Geometric Spanner Networks. Cambridge University Press, 2007. Google Scholar
  43. Gabriel Nivasch. Improved bounds and new techniques for davenport-schinzel sequences and their generalizations. J. ACM, 57(3):17:1-17:44, 2010. Google Scholar
  44. Seth Pettie. An inverse-ackermann type lower bound for online minimum spanning tree verification. Comb., 26(2):207-230, 2006. Google Scholar
  45. Seth Pettie. Sharp bounds on davenport-schinzel sequences of every order. J. ACM, 62(5):36:1-36:40, 2015. Google Scholar
  46. M. Pǎtraşcu and E. D. Demaine. Tight bounds for the partial-sums problem. In Proc. of 15th SODA, pages 20-29, 2004. Google Scholar
  47. S. Rao and W. D. Smith. Approximating geometrical graphs via "spanners" and "banyans". In Proc. of 30th STOC, pages 540-550, 1998. Google Scholar
  48. J. Ruppert and R. Seidel. Approximating the d-dimensional complete Euclidean graph. In Proc. of 3rd CCCG, pages 207-210, 1991. Google Scholar
  49. Micha Sharir. Almost linear upper bounds on the length of general davenport-schinzel sequences. Comb., 7(1):131-143, 1987. Google Scholar
  50. Micha Sharir. Improved lower bounds on the length of davenport - schinzel sequences. Comb., 8(1):117-124, 1988. Google Scholar
  51. S. Solomon and M. Elkin. Balancing degree, diameter and weight in Euclidean spanners. In Proc. of 18th ESA, Part 1, pages 48-59, 2010. Google Scholar
  52. Shay Solomon. Sparse euclidean spanners with tiny diameter. ACM Trans. Algorithms, 9(3):28:1-28:33, 2013. Google Scholar
  53. Shay Solomon. From hierarchical partitions to hierarchical covers: optimal fault-tolerant spanners for doubling metrics. In STOC, pages 363-372. ACM, 2014. Google Scholar
  54. R. E. Tarjan. Efficiency of a good but not linear set union algorithm. J. ACM, 22(2):215-225, 1975. Google Scholar
  55. R. E. Tarjan. Applications of path compression on balanced trees. J. ACM, 26(4):690-715, 1979. Google Scholar
  56. Mikkel Thorup. Shortcutting planar digraphs. Comb. Probab. Comput., 4:287-315, 1995. Google Scholar
  57. Mikkel Thorup. Parallel shortcutting of rooted trees. J. Algorithms, 23(1):139-159, 1997. Google Scholar
  58. A. C. Yao. Space-time tradeoff for answering range queries. In Proc. of 14th STOC, pages 128-136, 1982. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail